Ask an expert
Question

17 Sep 2007

Birth control and st john's wort
I have read that st john's wort can decrease the effectiveness of oral contraceptives. Is this true, and how drastically can it affect it?
Answer 385 views
Expert
CyberDoc
cyberdoc

01 Jan 0001

Dear Stacey
The risk is small but as it competes for the same liver enzymes for metabolism, it may affect the OC's negatively:

"Recently, the Swedish Medical Products Agency issued a warning concerning the potential interaction between St. John's wort and oral contraceptives (OCs).10 The UK has issued a similar warning.1 A total of 22 cases of either breakthrough bleeding, changed menstrual pattern, or unintended pregnancy have been reported in the UK and Sweden (Table 4).1,15 No reports of pregnancies or breakthrough bleeding have been documented by the FDA; however, the agency recommends persons using drugs that are metabolized by the cytochrome P450 pathway (such as sex steroids/OCs) not take St. John's wort. The number of cases (22) is small and the denominator (women using both OCs and St. John's wort) is unknown but presumably large. Unfortunately, no formal studies exist to support or refute the potential decrease in efficacy of OCs with use of St. John's wort.
Both the UK and Swedish authorities recommend that patients not initiate St. John's wort if they are using oral contraceptives. Women already using OCs are advised to discontinue the herb. "
http://www.contraceptiononline.org/contrareport/article01.cfm?art=213
Dr Bets


The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.